Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 107, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 4, 2002, 12:33 PM CDT for Collingsworth County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 12:33 PM CDT (17:33 UTC)
- Expired
- Jun 4, 2002, 1:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Collingsworth County, TX
The radar
The Amarillo radar (KAMA), 128 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 1:19 PM CDT | Hail 0.88 | Wellington, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 5.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4073 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
224 WUUS54 KAMA 041733 SVRAMA TXC087-041830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1232 PM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLLINGSWORTH COUNTY IN THE TEXAS PANHANDLE * UNTIL 130 PM CDT * AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF QUAIL...OR ABOUT 16 MILES WEST OF WELLINGTON...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... WELLINGTON...SAMNORWOOD...QUAIL...LUTIE AND DOZIER LARGE HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3517 10054 3476 10054 3475 10001 3517 10001
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 7:45 AM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jun 4, 7:45 AM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 745 AM CDT TUE JUN 4 2002 ZONES UPDATED TO REFLECT THE IMMINENT FRONTAL PASSAGE. 08 ================================================================ 430 AM CDT TUE JUN 4 2002 UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED OVER SOUTHEAST ARIZONA EARLY THIS MORNING WHILE A COLD FRONT EXTENDED ACROSS A LINE FROM CLAYTON TO DODGE CITY. THE UPPER LEVEL SYSTEM WILL TRACK TOWARDS THE PANHANDLE REGION...AND MAY HAVE A SLOWING AFFECT ON THE COLD FRONTS SOUTHWARD PROGRESSION. THE POSITIONING OF THESE FEATURES...ESPECIALLY AT PEAK HEATING TODAY...WILL DETERMINE WHERE THE HEAVIEST CONCENTRATION OF SHOWER AND THUNDERSTORMS WILL OCCUR. CURRENT THINKING POINTS TOWARDS THE NORTHERN ZONES TODAY AND THE SOUTHERN ZONES OVERNIGHT AS THE DEEP LAYER SHEAR AND FRONTAL CONVERGENCE PLAY A BIG PART IN SUSTAINED CONVECTION. STEERING WINDS STILL INDICATE THAT THIS SLOW-MOVING ACTIVITY COULD LEAD TO SUBSTANTIAL RAINFALL. SINCE THE GROUND OVER THE MAJORITY OF THE AREA IS RELATIVELY DRY... ANY FLASH FLOODING SHOULD ONLY BE ISOLATED. THE UPPER LEVEL SYSTEM LIFTS EAST OF THE AREA BY LATE WEDNESDAY... FOLLOWED BY SURFACE RIDGING. SKIES WILL GRADUALLY CLEAR WHILE TEMPERATURES HOVER THE NORM THROUGH THURSDAY. UPPER LEVEL RIDGE BUILDS OVER THE SOUTHERN PLAINS FRIDAY THROUGH SATURDAY...SO TEMPERATURES SHOULD WARM. COLD FRONT RUSHES ACROSS THE PANHANDLE REGION ON SUNDAY...ATTEMPTING TO INITIATE ANOTHER ROUND OF RAIN. FCSTID = 8 AMARILLO 84 58 75 52 / 40 60 30 BEAVER 76 55 77 52 / 70 50 20 BOISE CITY 75 52 72 49 / 60 60 20 BORGER 82 58 75 51 / 50 60 20 BOYS RANCH 81 56 73 51 / 40 60 30 CANYON 85 59 76 53 / 40 60 30 CLARENDON 87 63 79 56 / 50 70 30 DALHART 78 54 73 50 / 50 60 20 GUYMON 76 54 75 50 / 60 60 20 HEREFORD 86 59 76 53 / 30 60 30 LIPSCOMB 83 61 77 54 / 60 60 20 SHAMROCK 88 65 79 59 / 50 70 30 WELLINGTON 89 66 80 59 / 50 70 30 .AMA... TX...NONE. OK...NONE.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:55 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.